Colorado, 2010

Avalanche in Colorado, February 14, 2010

February 14, 2010 · NWS GJT · 1 event in 1 county or zone

A group of back-country skiers triggered an avalanche on Mt. Yeckel above the town of Lenado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A group of back-country skiers triggered an avalanche on Mt. Yeckel above the town of Lenado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 9:01 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 14, 9:01 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 AM MST SUN FEB 14 2010

.UPDATE...

DROPPED HIGHLIGHTS FOR THE REMAINING NORTHERN MOUNTAINS. SNOW HAS
DECREASED SUBSTANTIALLY OVER THE PAST SEVERAL HOURS AND THE
DOWNWARD TREND EXPECTED TO CONTINUE.

&&

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...

FORECAST AREA IS BEING SQUEEZED TODAY. EASTERN UTAH AND SW COLORADO
ARE UNDER THE INFLUENCE OF THE GREAT BASIN RIDGE...WHILE NW COLORADO
IS UNDER A COLDER MOIST AIRMASS. THIS IS BEING ENHANCED THIS
MORNING BY A CLOSED LOW DROPPING SOUTH THRU EASTERN NEBRASKA
DRAGGING A COLD BAROCLINIC BAND ALONG THE CONTINENTAL DIVIDE.
FORECAST SOUNDINGS OVER THE PARK RANGE FOR TODAY ARE SATURATED
AND UNSTABLE AT MTN TOP LEVEL. SO AFTER A LULL OVERNIGHT...EXPECT
SOME SNOWFALL FROM ZIRKEL TO VAIL PASS ESPECIALLY BEFORE NOON.

TONIGHT...THE JET AND BAROCLINIC BAND SHIFT SE FOR CLEAR AND COLD
CONDITIONS. AREAS OF FOG WILL LIKELY FORM MAINLY IN THE NORTHERN AND
CENTRAL VALLEYS.

MONDAY-MONDAY NIGHT...ANOTHER PIECE OF PACIFIC ENERGY WORKS THROUGH
THE GREAT BASIN RIDGE AND BRINGS SNOWFALL FAVORING THE NORTHERN
MTNS. SNOWFALL AMOUNTS STILL LOOK LIGHT WITH LIMITED DYNAMICS IN A
STABLE AIRMASS.

.LONG TERM...TUESDAY THROUGH SATURDAY...

UPPER LEVEL RIDGING OVER THE WESTERN U.S. WILL KEEP NORTHWEST FLOW
GOING OVER WESTERN COLORADO AS WE START OFF THIS PERIOD. WEAK
WAVES EMBEDDED WITHIN THE FLOW COMBINED WITH MARGINAL MOISTURE...
WILL KEEP SOME SNOW FALLING OVER THE NORTHERN MOUNTAINS ON
TUESDAY. THE RIDGE BREAKS DOWN WEDNESDAY AS A STRONGER SYSTEM
PUSHES THROUGH THE PACNW. THE RIDGE RE-AMPLIFIES ALONG THE WEST
COAST WEDNESDAY NIGHT AND THURSDAY...WITH A SECOND SYSTEM DIGGING
SOUTH THROUGH THE NORTHERN PLAINS. IN BETWEEN...REMNANTS OF THE
PACNW SYSTEM WILL DIVE SOUTH ALONG THE ROCKIES...BRINGING THE BEST
CHANCE OF PRECIPITATION FOR THE WEEK TO THE AREA WEDNESDAY NIGHT
AND THURSDAY. THE GFS AND ECMWF RUNNING A TAD SLOWER VERSUS
EARLIER RUNS. CURRENT FCST ALREADY HAS DECENT TIMING WITH THE
INCREASE IN POPS STARTING WEDNESDAY AND CONTINUING THROUGH
THURSDAY...SO NO MAJOR CHANGES THERE.  TEMPS WILL REMAIN AT OR BELOW
SEASONAL NORMS THROUGH THE PERIOD WITH NO MAJOR SWINGS EXPECTED
ATTM.

&&

.AVIATION...

SUSTAINED PERIODS OF SNOW WILL PRODUCE WIDESPREAD MVFR AND AREAS OF
IFR/LIFR CONDITIONS TONIGHT THROUGH MIDDAY...MAINLY NORTH AND
EAST OF A KPSO-KTEX-20N KMTJ-35N KCAG LINE. CONDITIONS IMPROVE
LATE THIS AFTERNOON AS MOISTURE WANES AND FLOW VEERS TO THE
NORTH. VFR CONDITIONS WILL BE THE RULE TONIGHT AND MONDAY MORNING...
THOUGH FOG WILL LIKELY BRING AREAS OF MVFR OR IFR CONDITIONS THROUGH
MIDDAY MONDAY. ANOTHER DISTURBANCE POISED TO IMPACT THE NORTHERN
MOUNTAINS AND SURROUNDING AREAS MONDAY AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......NL
SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....TGJT
Hazardous weather outlook, Feb 14, 5:45 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN FEB 14 2010

COZ001>014-017>023-UTZ022>025-027>029-151245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL WIND DOWN ACROSS THE MOUNTAINS OF NORTHWEST COLORADO
TODAY. CLEARING SKIES TONIGHT WILL HELP PRODUCE FOG IN THE NORTHERN
AND CENTRAL VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

NORTHWEST FLOW ALOFT WILL BRING MORE SNOWFALL TO THE NORTH
MONDAY AFTERNOON THROUGH TUESDAY AND AGAIN ON WEDNESDAY NIGHT
THROUGH THURSDAY.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Feb 14, 8:36 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
836 AM MST SUN FEB 14 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             MCCLURE PASS            39.09N 107.28W
02/14/2010  M3.5 INCH        GUNNISON           CO   AVALANCHE FCSTR

            24 HOUR SNOWFALL TOTAL. WATER EQUIVALENT OF 0.2 INCHES.

&&

EVENT NUMBER GJT1000186

MALEKSA
Local storm report, Feb 14, 9:05 AM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
905 AM MST SUN FEB 14 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0904 AM     SNOW             1 WNW VAIL              39.65N 106.38W
02/14/2010  M5.5 INCH        EAGLE              CO   COCORAHS

            24 HOUR SNOWFALL TOTAL. WATER EQUIVALENT OF 0.45
            INCHES.

&&

EVENT NUMBER GJT1000187

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
February 14, 2:20 PM MST to 2:25 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Injuries
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A group of four back-country skiers were skinning up Mt. Yeckel to attempt their second run for the day, when the lead skier triggered an avalanche. The avalanche carried the first skier 100 feet downhill, where he then hit a tree. The second of the four skiers was also carried downhill but remained on top of the snow surface. The remaining two skiers were able to stay out of the avalanche path. The uninjured skiers contacted Mountain Rescue Aspen, who attended to the injured skier around 3:00 am the next morning. He was flown out by helicopter about 3 hours later and was diagnosed with a broken lower leg.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219650.